Thank you for your query at DoctorSpring.com.
I have gone through history and your concern is warranted.
There are a quite a few causes for swelling of lower limbs and the abdomen. In your case, the cause has to be determined by careful history in order to proceed further.
I request you to please answer the following questions in this regard.
1. Please mention your weight and height.
2. Did you first experience the swelling in the feet or the abdomen?
3. Does the swelling in your feet pit on application pressure for 30 seconds?
4. Does the lower limb swelling extend till the ankles? Knees? Or the thighs?
5. Any swollen and tortuous veins in the lower limbs? Any calf pain?
6. Has your daily urine output decreased from what it was a year ago?
7. Do you have any chest pain, shortness of breath, palpitations or fainting spells?
8. Any history of jaundice? Abdominal pain?
9. Do you drink? If yes please specify the amount.
Please reply to the above in the follow up. In addition, for a day or two, you can monitor your abdominal distension by measuring the maximum abdominal circumference before meals and right after it swells up. You can mention these measurements in the follow up. Also, please mention your recent blood pressure readings if you have checked them.
Please reply at your convenience and feel free to ask queries.
Patient replied :
Thank you for your response. I will try to answer your questions as best as possible.
1. I am embarassed to mention my weight because it continues to increase. I am 162 cm and 85 kg.
2. I have actually been experiencing swelling in my feet for quite some time but the abdominal swelling is a more recent development.
3. The swelling in my feet does pit as do my calves. (One time the swelling in my feet even broke a strap on a pair of shoes.
4. I am sure the swelling extends up to at least my knees as I can no longer wear the boots I used to wear.
5. No large veins in the lower limbs and no pain.
6. No my daily urine output has not increased. If anything it may have decreased. A couple of times I have taken diuretics to ease some of the bloating and it has helped but after taking them I notice my urine is very dark so I don't take them often (maybe once every 2 months).
7. No chest pain, but I get very dizzy after lying down and after getting up I have to wait a minute or two before trying to walk. When very bloated I do experience some shortness of breath but it's feels like it is due to pressure (It's the same shortness of breath that I experienced when in the last trimester of pregnancy).
8. No jaundice or abdominal pain other than menstrual cramps.
9. I am not a heavy drinker but will have a glass or two of wine with dinner once or twice a week. I do not drink beer or hard liquor.
This winter I had a series of respiratory tract infections, one right after the other, including Bronchial Pneumonia. At the time my doctor sent me to do a few tests. The tests were done in February and the results are as follows:
Glicemia 84 mg/dl
Creatininemia 1.01 mg/dl
Uric acid 6.0 mg/dl
total cholesterol 203 mg/dl
Sodium 140 mmoli/l
Potassium 4.11 mmoli/l
Total protein 6.5 g/dl
He said these results were all great and that I probably just need to lose weight.
I have a blood pressure monitor for my mother-in-law so I checked mine and it was 126/84 (which is high for me as it usually runs about 110/65).
I just find it incredibly odd that while taking parnaparin my symptoms went away. In fact, that was when I really noticed how many symptoms I had because I started feeling so much better. Obviously I don't want to continue taking parnaparin but would like to resolve this issue so I can start feeling normal again.
Thanks for choosing Doctorspring.com
Please don't be embarrassed about your weight. I understand you're experiencing a lot of symptoms and it has caused a lot of distress to you. The reports you have sent, are truly excellent. Because your RFT ( Renal Function Test ) is normal, and rules out any kidney disorder. Your electrolytes are fine too. Parnaparin was suggested to you to prevent DVT and it has helped you with your symptoms.
Just to rule out a vascular disorder i want you to get some more tests which will give us a much clearer picture :
1) CBC with Bleeding Profile ( BT,CT)
2) PT,PTT, INR
3) USG Whole Abdomen
4) ECG ( since you feel dizzy and it takes some time for you to stand up from lying down position )
5) Doppler ( Lower limbs ) - to rule out any varicosity.
Your BP is also good and that is a good sign. Kindly get this tests done and get back to us. We will assist you further. One thing that you should also know is that FLUID RETENTION CAN BE A COMMON MANIFESTATION AFTER MENOPAUSE, and it resolves automatically after a period of time. Thats why once you get this tests done, we will have a better picture and if these reports are fine then its just due to the hormonal changes post menopause. Let us know when you have the reports.
Patient replied :
Good Morning, I had the blood tests done as requested and the results are as follows (please scroll down, for some reason inserting a table leaves a lot of blank space):
||9.7 to 13.6
||75 to 140
||25 to 38
||5.21 x 10^3/ul
||4 to 10
||3.8 to 5.2
||11.7 to 15.7
||35 to 47
||80.8 to 100
||26.5 to 34
||31.4 to 35.8
||140 to 400
||9.0 to 12.5
||11.5 to 14.5
||50 to 70
||20 to 40
||up to 10
||up to 4.0
||up to 2.0
I did not see the other tests on Friday. Were they added later perhaps? They will take a while to organize. I did have an EKGs three times in the past 6 years, once before my son was born and twice before having D&Cs after miscarriage. Nothing abnormal was found but I can have it done again if you feel it is necessary. (The last one was 2 years ago). I measured my upper abdomen (below the bra line) and the difference from the time I get up to about 2 hours after I've eaten is 11 cm. It then slowly goes down and when I get up the next morning it is better but I notice that it accumulates and every morning is a bit more swollen until I take a diuretic and then the cycle starts again. I usually will only take a diuretic after a couple of weeks have passed but again, the parnaparin worked better than the diuretics. To clarify, my doctor said the problem could be due to menopause, but I have not gone through menopause yet. My cycles are still generally regular. My son was born when I was 42 and after that I had 3 miscarriages. Except for some time returning to normal after the last D&C, I am still menstruating on a regular basis. I don't know if it could have any impact on anything, but I am taking Acuval Audio as directed by an Otolaryngologist for hearing problems. The ingredients are Coenzyme Q10 16 mg, Lactium 150 mg, Melatonin 1 mg, Colina 100 mg, Ginkgo biloba 26.4 mg, Phospholipids 53.6 mg, Vit E 36 mg, Vit B1, 1.65 mg, Vit B2 2.1 mg, Vit B6 2.1 mg and Vit B12 3.75 mcg. I have also been taking 500 mg of aspirin per day and Omega 3 (840 mg EPA, 420 mg DHA). Maybe it was wrong but since the parnaparin seemed to help I thought maybe aspirin might. My parents (who like all parents worry overly much and tend to overreact to things) also wanted me to ask the following. My uncle and brother both have a congenital heart valve defect where one of the valves is misshapen. Both of them have had heart attacks as a result and my uncle has even had his valve replaced. They want me to ask if this could have anything to do with my problem. I thought it probably doesn't since my blood pressure is ok but am asking on their insistence. Thanks, Mary
Hello Ms. Mary.
I do understand that parents do worry a lot when it comes to their children. A family history of congenital heart valve defect is significant. Normal blood pressure alone cannot rule it out but that doesn't mean that you have it too. You do not have any of its typical symptoms. However, in view of your family history, it is prudent that you get a 2D Echocardiography(2D ECHO) done. A normal result will not only rule out any cardiac cause of your swelling, but it will be completely reassuring, especially to your parents.
I have gone through all your test results and they are perfectly normal. That rules out any vascular disorder. I assume that more than the Parnaparin, the cast on your leg, by its compressive action would have helped improve venous blood to return to the heart and thus improving fluid drainage from your limbs, in turn reducing the swelling. In that case the abdominal swelling would not have been affected much.
None of the medications you are on tend to cause your symptoms.
Since you are still having regular menstrual cycles, you obviously haven't reached menopause yet. So now, we cannot consider that being a cause of the fluid retention.
The other tests can wait for now, a 2D ECHO will be required first.
You can get back at your convenience, with the 2D ECHO results.
Let me know if you have any queries.